[Skip to Content]
[Skip to Content Landing]
Article
April 1984

Oral Theophylline IntoxicationA Serious Error of Patient and Physician Understanding

Author Affiliations

From the Division of Pulmonary Science, Department of Medicine, University of Colorado Health Sciences Center (Drs Mountain and Neff), and Denver General Hospital (Dr Neff).

Arch Intern Med. 1984;144(4):724-727. doi:10.1001/archinte.1984.00350160072013
Abstract

• Twenty-two episodes of hospitalization for patients with inadvertent oral theophylline intoxication were reviewed to determine the mechanism of toxicity as well as clinical features and pharmacokinetic values. Toxic effects occurred in older subjects with poorly reversible airflow obstruction and evidence of reduced theophylline clearance. Maximum serum theophylline levels ranged from 22.4 to 104.8 mg/L. Gastrointestinal tract disturbances were the most common toxic effects; three patients had grand mal seizures. Serum theophylline levels were a poor predictor of serious toxic effects. Causes of theophylline intoxication included excessive drug ingestion by the patient, excessive dose prescription by the physician, and unrecognized drug interactions. With appropriate patient selection and education, as well as better understanding of theophylline kinetics and potential drug interactions, inadverent oral theophylline intoxication can be minimized.

(Arch Intern Med 1984;144:724-727)

×